Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2022, 12:09 AM CDT for Morton County, Seward County, Stevens County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 12:09 AM CDT (05:09 UTC)
- Expired
- Jun 7, 2022, 1:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 12:15 AM CDT | TSTM WND GST 71 | 1 Wsw Hugoton, KS | AWOS STATION KHQG HUGOTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 10:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2618 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
967
WUUS53 KDDC 070509
SVRDDC
KSC129-175-189-070600-
/O.NEW.KDDC.SV.W.0102.220607T0509Z-220607T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1209 AM CDT Tue Jun 7 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Seward County in southwestern Kansas...
Southeastern Morton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 100 AM CDT.
* At 1209 AM CDT, severe thunderstorms were located along a line
extending from Cave to 10 miles northeast of Eva, moving southeast
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Cave around 1215 AM CDT.
Other locations in the path of these severe thunderstorms include
Woods and Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10171 3739 10109 3739 10106 3707 10079
3700 10088
TIME...MOT...LOC 0509Z 316DEG 24KT 3737 10115 3690 10177
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO1 follow-up statement
682
WWUS53 KDDC 070524
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Tue Jun 7 2022
KSC129-070534-
/O.CAN.KDDC.SV.W.0102.000000T0000Z-220607T0600Z/
Morton KS-
1224 AM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
LAT...LON 3700 10156 3710 10155 3739 10109 3739 10106
3707 10079 3700 10088
TIME...MOT...LOC 0524Z 316DEG 24KT 3731 10108 3684 10170
$$
KSC175-189-070600-
/O.CON.KDDC.SV.W.0102.000000T0000Z-220607T0600Z/
Seward KS-Stevens KS-
1224 AM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR WESTERN SEWARD AND STEVENS COUNTIES...
At 1224 AM CDT, severe thunderstorms were located along a line
extending from near Cave to 7 miles west of Hough, moving southeast
at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Hugoton airport reported a 71 mph wind gust at 1215 AM.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Woods and Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10156 3710 10155 3739 10109 3739 10106
3707 10079 3700 10088
TIME...MOT...LOC 0524Z 316DEG 24KT 3731 10108 3684 10170
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:03 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 7, 12:03 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1203 AM CDT Tue Jun 7 2022 ...Updated aviation section... .SHORT TERM...(This evening through Tuesday) Issued at 103 PM CDT Mon Jun 6 2022 A weak area of high pressure at the surface will move across western Kansas today. RAP and NAM have been in fairly good agreement throughout the morning with convection being possible west and northwest of this weak anticyclone given late day heating and improving 0-1km moisture convergence in these locations after 3-4pm. Should any isolated storm develop in these areas they will be capable of becoming severe with large hail being the initial hazard. 0-6km shear increasing late day and given mid level lapse range it appears that hail up to 2” will be possible from any discrete supercell that may develop. A better chance for convection will accompany an upper level disturbance which at 17z appears to be located over northern Utah and was located near the RAP right entrance region of the 250mb jet. Following the RAP 250mb right entrance region/weak 400mb PVU this disturbance will move into northeast Colorado this evening and then cross western Kansas during the overnight hours. The enhanced lift develop ahead of this upper wave combined with the improving 0-1km moisture convergence and mid level instability will provide a better opportunity for convection over eastern Colorado after 00z Wednesday with these storms then tracking east across southwest Kansas overnight. Risk of large hail will be possible early this Tuesday evening with these developing storms also but after sunset the risk should begin to shift to strong gusty winds and heavy rainfall. These storms that may produce periods of heavy rainfall are currently expected to track over areas that have not received much rainfall from the past several storm systems so the flooding currently does not appear to be an issue tonight. Ponding of water in poor drainage areas can not be ruled out. Convection will be tapering off late tonight/early Tuesday as an upper level trough exits western Kansas. As this upper level trough exits western Kansas our next upper level trough/500mb vort lobe will move across Wyoming and begin to approach western Kansas late day. A moist southeasterly flow will also return by late day ahead of this approaching upper wave and given the heating/instability forecast by 00z Wednesday the chance for thunderstorms will be on the increase late day/early Tuesday night. The better chances for afternoon storms will be across eastern Colorado and northwest Kansas with these storms then spreading eastward across all of western Kansas early Tuesday night. At this time will also favor the best chance for convection to be located north and east of Dodge City given the improving 850mb to 700mb frontogenesis near the northern edge of the 8 to 12C temperature gradient and current forecast track of the 500mb vort lobe. At this time Hail greater than 2 inches will also be a concern, especially early in the event, given the 0-6km shear and mid level instability. This hail risk should decrease through the evening with heavy rain and gusty winds becoming the main hazards. Later shifts will need to monitor the heavy rain potential from these storms Tuesday night given the rainfall that some locations have received over the past few days. Highs 80s are expected on Tuesday based on the cooler 900mb to 850mb temperatures forecast from 00z Tuesday to 00z Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 103 PM CDT Mon Jun 6 2022 On Wednesday an upper level ridge will begin to build across the Rockies as the next upper level disturbance begins to work its way into the Central Rockies. The ECMWF does hint that a few weaker upper level disturbances will be present late day across New Mexico and/or the Texas panhandle. Given late day instability and any subtle wave rippling eastwards towards southwest Kansas could easily result in some scattered thunderstorms near the Oklahoma border. Any storm that does develop will be capable of producing heavy rainfall given the high precipitable water forecast south of Dodge City. As for temperatures on Wednesday it looks like highs will range from the mid 70s to lower 80s based on the location of the surface boundary south of the Oklahoma border, 850mb temperature forecasts at 00z Thursday and east northeast winds advecting slightly cooler temperatures into southwest Kansas. Thursday and Friday the upper level ridge over the Rockies will build slowly eastward into the Western High Plains as an upper high develops just south of the four corners area. Several upper level disturbances will move through this upper ridge and move out into the central plain and with each upper level disturbance there will be a chance for thunderstorms across western Kansas. Timing of any subtle upper wave late week will be difficult to pin down but at this time it appears that these waves will cross the Central Plains late day/overnight each day. Also given the slow eastward progression of the upper ridge the track of the Thursday system appears to bring with it the best chance for widespread precipitation to western Kansas while the Friday/early Saturday upper level system appears to focus the better lift across central Kansas. In addition to the increasing chances for precipitation on Thursday given the passage of the upper level trough…a cold front will also move south across western Kansas late day/Thursday night. This will usher in some cooler air into southwest Kansas on Friday but these cool temperatures (70s/80s) will be brief given the westerly downslope flow developing and warming 850mb temperatures forecast across western kansas this upcoming weekend period and early next week. Highs in the mid to upper 90s not out of the question on Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1201 AM CDT Tue Jun 7 2022 Scattered thunderstorms will continue to bring MVFR to IFR conditions to the TAF sites overnight. These storms should dissipate or move out of the area by sunrise with VFR conditions prevailing for the remainder of the day. Winds will generally be from a northerly direction, shifting to the south after sunrise. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 60 79 / 80 30 60 10 GCK 60 84 59 78 / 80 20 70 10 EHA 61 84 59 78 / 60 30 60 10 LBL 62 84 61 79 / 60 30 60 10 HYS 61 84 59 78 / 80 20 70 10 P28 66 85 64 81 / 60 30 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Hovorka_42
Hazardous weather outlook, Jun 6, 3:28 AM CDT, 20 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 328 AM CDT Mon Jun 6 2022 KSZ030-031-043>046-061>066-074>081-084>090-070830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 328 AM CDT Mon Jun 6 2022 /228 AM MDT Mon Jun 6 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across eastern Colorado and west central Kansas this afternoon, spreading east as the evening and early overnight hours progress. The strongest storms will be capable of producing large hail and damaging winds. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms continue to be possible each evening into the overnight hours through Thursday. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of western Kansas.
In the hours before
Special weather statement, Jun 6, 9:46 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Mon Jun 6 2022
KSZ084-085-070330-
Stevens KS-Morton KS-
946 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southern Morton and
southwestern Stevens Counties through 1030 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wilburton around 1000 PM CDT.
Other locations in the path of this storm include Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3699 10192 3711 10195 3723 10145 3700 10139
TIME...MOT...LOC 0246Z 258DEG 19KT 3702 10183
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jun 6, 11:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1118 PM CDT Mon Jun 6 2022
KSZ075-076-085-086-070500-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1118 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of central Seward,
southeastern Grant, northeastern Stevens and southern Haskell
Counties through MIDNIGHT CDT...
At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3716 10124 3757 10134 3756 10089 3745 10070
3708 10076
TIME...MOT...LOC 0417Z 284DEG 49KT 3721 10111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 6, 11:19 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1119 PM CDT Mon Jun 6 2022
KSZ066-081-070445-
Pratt KS-Stafford KS-
1119 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southeastern
Stafford and northeastern Pratt Counties through 1145 PM CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turon, or near Preston, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Stafford and northeastern Pratt Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
&&
LAT...LON 3758 9860 3807 9862 3808 9847 3757 9846
TIME...MOT...LOC 0419Z 284DEG 48KT 3780 9850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 6, 11:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Mon Jun 6 2022
KSZ074>076-084-085-070445-
Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
1120 PM CDT Mon Jun 6 2022
...Strong thunderstorms will impact portions of Morton, Grant,
southeastern Stanton, northwestern Stevens and western Haskell
Counties through 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Big Bow to 10 miles southeast
of Stonington. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Richfield around 1135 PM CDT.
Other locations in the path of these storms include Rolla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3723 10204 3774 10152 3774 10142 3768 10103
3710 10161 3711 10204
TIME...MOT...LOC 0420Z 271DEG 47KT 3770 10151 3718 10206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Jun 6, 11:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 1 NE JOHNSON CITY 37.58N 101.73W
06/06/2022 M56 MPH STANTON KS AWOS
AWOS STATION KJHN JOHNSON CITY.
&&Special weather statement, Jun 6, 11:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Mon Jun 6 2022
KSZ078-080-088-070530-
Clark KS-Kiowa KS-Ford KS-
1154 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southeastern Ford,
west central Kiowa and northeastern Clark Counties through 1230 AM
CDT...
At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kingsdown around 1200 AM CDT.
Ford around 1205 AM CDT.
Other locations in the path of this storm include Bucklin and
Mullinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3763 9996 3769 9949 3746 9947 3744 9962
3744 9994
TIME...MOT...LOC 0454Z 262DEG 25KT 3752 9983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:13 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jun 6, 7:15 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| Jun 6, 8:03 PM CDT | Special Weather Statement | DDC | Edwards | 27 min |
| Jun 6, 8:05 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| Jun 6, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| Jun 6, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 48 min |
| Jun 6, 8:17 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 6, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Kiowa | 53 min |
| Jun 6, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 44 min |
| Jun 6, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 38 min |
| Jun 6, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 44 min |
| Jun 6, 9:31 PM CDT | Special Weather Statement | DDC | Edwards | 29 min |
| Jun 6, 9:46 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 52 min |
| Jun 6, 11:18 PM CDT | Special Weather Statement | DDC | Grant, Seward | 42 min |
| Jun 6, 11:19 PM CDT | Special Weather Statement | DDC | Pratt | 26 min |
| Jun 6, 11:20 PM CDT | Special Weather Statement | DDC | Grant, Morton | 25 min |
| Jun 6, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 46 min |
| Jun 6, 11:54 PM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Jun 7, 12:58 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jun 7, 2:14 PM CDT | Flood Watch | DDC | Ellis, Rush, Trego | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.